It was a day in April, 2017. I remember it was Maundy Thursday and I was lying on the couch. The TV was on, but I had my eyes closed because my head felt like it was exploding. I was feeling nauseous, dizzy and couldn’t properly stand on my feet. I had only managed to eat half a sandwich that day. It was the day after I started taking antidepressants.
The start was tough. I had a lot of side effects; dizziness, stomach ache, fatigue, headache, tremors and the feeling of someone pulling my skin. Not everyone has the same physical response to antidepressants. Some only have a few side effects, while others have many. Despite the many side effects I experienced in the beginning, it didn’t occur to me to stop taking antidepressants. At that point, I had been in therapy for a year without any progress; it actually got worse. The worst side effects were gone after 1.5 to 2 weeks, but it took me a total of 6 weeks before I was completely free of side effects.
After about two months I felt the antidepressants were starting to take effect. The heavy gloom I once felt, wasn’t as present anymore. Going outside didn’t cause as much fear and I was able to follow my lectures a little bit better than before. Of course,
antidepressants aren’t panacea, and taking them won’t immediately resolve your depression. In addition to taking medication, I was still in therapy. The combination of pills and talking with someone gave my head and body a little more rest.
After taking antidepressants for about two years, I developed an aversion to the pills. I took them very irregularly and felt a lot of resistance to take them. It still isn’t clear to me where that feeling of resistance came from. It probably had something to do with me wanting to fight my depression and PTSD ‘by myself’. I went to my psychiatrist at the time and asked him if I could start tapering off the antidepressants. He said if I really wanted this, he would help me with this. My psychologist at the time, however, did not think it was such a good idea.
Eventually I started to reduce to 0 mg, which felt really good at first. But after a few months things went wrong. I was at my lowest again, was crying a lot and my thoughts took me to the darkest places I have ever been. the realisation grew that I needed the pills to be able to function somewhat normally again. So I started building up again, but this time the dose I had before wasn’t good enough. Only after raising it, I started to notice a difference. When I look back to when I decided to taper down my antidepressants, I now realize that this wasn’t such a good idea. I hadn’t even had the most severe trauma therapy, and wasn’t where I needed to be yet.
Today I still take my antidepressants. I am no longer in therapy, because that’s no longer necessary. I feel very good and am happy with the place I am in life right now. A few weeks ago the idea of ‘tapering down’ crossed my mind again. For now, I will see what happens for a few more months. If I feel that the time is right, then I will start tapering down again.
Would you like to know more about anti-depressants, the effects and how you can best taper down? Try reading “A look at antidepressants” of “Quitting antidepressants” by Nurse Specialist GGZ Daniëlle Coenjaerts.